Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 16, NWS Des Moines, IA

May 14, 2020Mahaska County, Marion County, Monroe County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2020, 5:57 PM CDT for Mahaska County, Marion County, Monroe County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2020, 5:57 PM CDT (22:57 UTC)
Expired
May 14, 2020, 6:45 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Mahaska County, IA, Marion County, IA, Monroe County, IA

The radar

The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 4:24 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

066 
WUUS53 KDMX 142257
SVRDMX
IAC123-125-135-142345-
/O.NEW.KDMX.SV.W.0016.200514T2257Z-200514T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
557 PM CDT Thu May 14 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Monroe County in south central Iowa...
  Southeastern Marion County in south central Iowa...
  Western Mahaska County in south central Iowa...

* Until 645 PM CDT.

* At 557 PM CDT, a severe thunderstorm was located 9 miles south of
  Pella, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Oskaloosa, Pella, New Sharon, Lake Red Rock, Lovilia, Beacon,
  Bussey, Harvey, Leighton, Hamilton, Marysville and Pella Municipal
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4112 9308 4137 9303 4149 9266 4109 9264
TIME...MOT...LOC 2257Z 249DEG 23KT 4126 9292 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Kotenberg
3 follow-up statements
867 
WWUS53 KDMX 142308
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
608 PM CDT Thu May 14 2020

IAC123-125-135-142345-
/O.CON.KDMX.SV.W.0016.000000T0000Z-200514T2345Z/
Monroe IA-Marion IA-Mahaska IA-
608 PM CDT Thu May 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN MONROE...SOUTHEASTERN MARION AND WESTERN MAHASKA
COUNTIES...

At 608 PM CDT, a severe thunderstorm was located 11 miles west of
Oskaloosa, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Oskaloosa, Lovilia, Beacon, Bussey, Harvey, Leighton, Hamilton and
Marysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4113 9296 4135 9303 4144 9266 4112 9264
TIME...MOT...LOC 2308Z 264DEG 25KT 4124 9285 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Kotenberg
659 
WWUS53 KDMX 142334
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
634 PM CDT Thu May 14 2020

IAC123-125-135-142345-
/O.CON.KDMX.SV.W.0016.000000T0000Z-200514T2345Z/
Monroe IA-Marion IA-Mahaska IA-
634 PM CDT Thu May 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTH CENTRAL MONROE...SOUTHEASTERN MARION AND SOUTHWESTERN
MAHASKA COUNTIES...

At 634 PM CDT, a severe thunderstorm was located 8 miles southeast of
Knoxville, moving northeast at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Bussey, Harvey, Hamilton and Marysville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4113 9296 4135 9303 4140 9281 4118 9278
TIME...MOT...LOC 2334Z 239DEG 38KT 4122 9299 

HAIL...1.00IN
WIND...<50MPH
 
$$

Kotenberg
418 
WWUS53 KDMX 142339
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
639 PM CDT Thu May 14 2020

IAC123-125-135-142349-
/O.EXP.KDMX.SV.W.0016.000000T0000Z-200514T2345Z/
Monroe IA-Marion IA-Mahaska IA-
639 PM CDT Thu May 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MONROE...
SOUTHEASTERN MARION AND SOUTHWESTERN MAHASKA COUNTIES WILL EXPIRE AT
645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Iowa.

LAT...LON 4113 9296 4135 9303 4140 9281 4118 9278
TIME...MOT...LOC 2339Z 249DEG 23KT 4123 9297 

$$

Kotenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:25 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 14, 2:25 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
225 PM CDT Thu May 14 2020

.SHORT TERM.../Tonight through Friday Night/
Issued at 225 PM CDT Thu May 14 2020

Confidence: Medium to High

Main concerns tonight will be the extent of the severe weather and
potential for training storms southeast as the boundary nears the
Iowa-Missouri border.  Front has managed to remain over southern
Iowa with most of the convection so far elevated along and just
north of the boundary.  Dewpoints have climbed to 65 to 70F in the
south with temperatures in the upper 60s/lower 70s as well.
Effective bulk shear continues to support some storm organization in
the south and LCL's remain low.  Early morning 12z subjective H850
analysis showed +10C fetch of moisture just ahead of the approaching
low. With clearing in the south now, expecting that severe will be
ramping up in the next few hours. SWODY1 has been trimmed back a bit
in the south.  As for the hydro threat, as noted in earlier update
we continue with dry antecedent conditions ove
r most of the region
but there is a small potential for a few rounds of storms southeast
into the overnight as the front sags south and low level inflow
increases into the overnight hours.  This would likely be focused
mainly in the far southeast where the current flash flood watch has
been issued.  The storms are likely to continue into the evening
hours and begin to diminish after midnight for most of the area.
Lows tonight will dip into the 40s northwest to the upper 50s in the
southeast. Friday will see a pleasant day with high pressure
building across the region.  Highs will reach the lower to mid 70s
during the day. Tomorrow night the next system will approach.  The
models are still slowing the timing and will follow suit with slower
arrival by 12z Saturday and mainly in southwest sections.  Lows
tomorrow night will hold in the lower to mid 50s south.

.LONG TERM.../Saturday through Thursday/
Issued at 225 PM CDT Thu May 14 2020

Confidence: Medium to High

Models in decent agreement for Saturday with incoming short wave and
potential for a spring system that bring another 1 or more inches of
rainfall to the region with breezy conditions.  Highs Saturday will
be slightly cooler in the upper 60s to lower 70s over the area with
thicker clouds and plenty of showers around. The system will pull
northeast overnight into Sunday, with another trough swinging
through the region. Showers and clouds along with continued
northwest flow.  Highs will fall back to the lower to mid 60s with
some sun returning later in the day. The advertised warm-up will
continue into midweek with highs returning to the 70s and 80s by
Wednesday into Thursday.  Little precipitation is expected for
Monday through Thursday.  Though the GFS is a bit faster by
Thursday, it's likely too fast and the Euro has a better handle on
timing which keeps the region dry into Thursday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1227 PM CDT Thu May 14 2020

Area of convection continues to fester near the I80 corridor with
cigs still MVFR over portions of the north; some improvement there
by 21-00z. In the south, expecting the convection to increase
through 00z with occasional lower MVFR vis/cigs at KDSM/KOTM
through about 02-06z. Most areas improve toward 12z with less
restrictions to flight.  /rev

&&

.HYDROLOGY...
Issued at 225 PM CDT Thu May 14 2020

Confidence: Medium to High

Model trends continue to show some potential for localized heavy
rainfall in the far southeast late this afternoon and overnight.
Though somewhat conditional, have issued a Flash Flood Watch for a
small portion of the forecast area. Antecedent soil moisture and
conditions remain dry, but localized heavy rainfall in excess of 3
to 4 inches may cause some urban runoff issues if storms train
across the same locations.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for IAZ086-097.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
HYDROLOGY...REV
Hazardous weather outlook, May 14, 12:34 PM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1234 PM CDT Thu May 14 2020

IAZ086-097-151745-
Wapello-Davis-
1234 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch is in effect for the area this evening and
overnight. Please refer to www.weather.gov/desmoines for more
information.

Strong to severe thunderstorms are expected later this afternoon
into this evening over portions of south central and southeastern
Iowa. Damaging wind gusts and large hail are the primary severe
concerns with an isolated tornado possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms return later Saturday into Saturday night, but the
severe weather threat looks low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today.

IAZ050-060>062-072>075-081>085-092>096-151745-
Tama-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose-
1234 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are expected later this afternoon
into this evening over portions of central, south central and
southeastern Iowa. Damaging wind gusts and large hail are the
primary severe concerns with an isolated tornado possible.
Locally heavy rainfall may also occur as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms return later Saturday into Saturday night, but the
severe weather threat looks low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today.

IAZ004>007-015>017-023>028-033>039-044>049-057>059-070-071-151745-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Cass-Adair-
1234 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few thunderstorms remains possible later today with the higher
severe risk over south central and southeastern Iowa.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms return later Saturday into Saturday night, but the
severe weather threat looks low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today.

In the hours before

Local storm report, May 14, 4:44 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
444 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             NEW VIRGINIA            41.19N 93.73W
05/14/2020  E1.25 INCH       WARREN             IA   TRAINED SPOTTER

&&

BF
Local storm report, May 14, 5:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
523 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             7 E NEW VIRGINIA        41.19N 93.60W
05/14/2020  M1.25 INCH       WARREN             IA   TRAINED SPOTTER

&&

KLP
Local storm report, May 14, 5:33 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
533 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             7 E NEW VIRGINIA        41.19N 93.60W
05/14/2020  M0.88 INCH       WARREN             IA   TRAINED SPOTTER

&&

KLP
Local storm report, May 14, 5:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
537 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             NEW VIRGINIA            41.18N 93.73W
05/14/2020  E3.00 INCH       WARREN             IA   EMERGENCY MNGR

&&

BF
Local storm report, May 14, 5:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
538 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             MILO                    41.29N 93.44W
05/14/2020  E1.00 INCH       WARREN             IA   EMERGENCY MNGR

&&

BF
Local storm report, May 14, 5:42 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       1 W NEW VIRGINIA        41.18N 93.75W
05/14/2020  E2.10 INCH       WARREN             IA   TRAINED SPOTTER

            RAIN FELL IN 45 MINUTES.

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 12:26 PM CDTFlash Flood WatchDMXDavis, Wapello11 hr
May 14, 2:36 PM CDTSpecial Weather StatementDMXGuthrie54 min
May 14, 3:35 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison40 min
May 14, 3:45 PM CDTSpecial Weather StatementDMXAdair, Madison45 min
May 14, 3:57 PM CDTSpecial Weather StatementDMXClarke, Madison, Marion, Warren48 min
May 14, 4:08 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Warren52 min
May 14, 4:14 PM CDTSpecial Weather StatementDMXDallas, Polk61 min
May 14, 4:28 PM CDTSpecial Weather StatementDMXMadison32 min
May 14, 4:46 PM CDTTornado WarningDMXClarke, Lucas, Marion, Warren29 min
May 14, 5:01 PM CDTSevere Thunderstorm WarningDMXClarke, Warren29 min
May 14, 5:14 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Monroe, Warren46 min
May 14, 5:29 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Marion, Warren31 min
May 14, 5:44 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Union, Warren31 min
May 14, 6:13 PM CDTSpecial Weather StatementDMXDecatur, Monroe, Wapello, Wayne62 min
May 14, 6:20 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello40 min
May 14, 6:56 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.